Montana, 2011

Winter Storm in Montana, April 7 to 8, 2011

April 7 to 8, 2011 · NWS TFX · 10 events in 10 counties and zones

A strong spring storm brought heavy snow to portions of southwest Montana. The heaviest snow generally fell at elevations above 6000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong spring storm brought heavy snow to portions of southwest Montana. The heaviest snow generally fell at elevations above 6000 feet. Snow amounts ranged from 6 inches to nearly two feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 7, 4:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 7, 4:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT THU APR 7 2011

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH FRIDAY NIGHT...A STRONG SPRING STORM SYSTEM IS ON
TRACK TO IMPACT THE REGION THROUGH THE NEXT 24-36HRS WITH
GREATEST IMPACTS FROM HEAVY WET SNOW TO BE FOCUSED OVER CENTRAL
AND SW MT. SATELLITE IMAGERY THIS AFTERNOON SHOWED THE DEEPENING
UPPER LEVEL TROUGH DINGING INTO THE WESTERN US WITH DEEP MOIST
FLOW ON THE FRONT SIDE OF THE TROUGH BEING DIRECTED FROM THE
PACIFIC NORTHWARD ACROSS THE GREAT BASIN INTO THE CENTRAL AND
NORTHERN ROCKIES. STORM WILL CONTINUE TO INTENSIFY AS IT MOVES
INLAND WITH EVIDENCE OF THIS IN THUNDERSTORM ACTIVITY CURRENTLY
MOVING ACROSS UT/NV WITH UPPER LEVEL FLOW BACKING AROUND FROM SW
TO THE E AND NE TONIGHT. THIS WILL IN TURN FOCUS A HEAVIER
PRECIPITATION AREA A BIT FURTHER NORTH THAN PREVIOUSLY ANTICIPATED
WITH A PERIOD OF HEAVY WET SNOW NOW LIKELY TO IMPACT THE NORTH AND
EAST SLOPES OF THE LITTLE BELT AND BIG SNOWY MTNS INCLUDING MUCH
OF JUDITH BASIN AND FERGUS COUNTIES. WILL EXPAND/UPGRADE WINTER
WEATHER HIGHLIGHTS NORTHWARD WITH WARNINGS FOR MUCH AREAS ABOVE
4000FT IN CENTRAL MT AND ABOVE 6500FT IN SW MT WITH WINTER WX
ADVISORIES FOR LOWER ELEVATIONS AS FAR NORTH AS A LINE FROM
FAIRFIELD TO GERALDINE. STILL SOME CONCERN THAT ACCUMULATIONS WILL
DIMINISH DURING THE DAYTIME HRS FRIDAY WHICH SHOULD KEEP THE GREAT
FALLS AND HELENA AREAS AS WELL AS MOST OF THE SW VALLEYS FROM
SEEING TOO LARGE OF AN IMPACT...EXCEPT ON GRASSY AREAS. HOWEVER
ROADS AND PASSES ACROSS THE MTNS AND ACROSS MUCH OF JUDITH BASIN
AND FERGUS COUNTIES SHOULD SEE SIGNIFICANT IMPACTS FROM ICY/SLUSHY
ROADWAYS AS WELL AS HEAVY WET SNOW ON TREES/POWERLINES.

SATURDAY THROUGH THURSDAY...MODELS SUGGEST THERE WILL BE A BREAK IN
CLOUDS COMING EARLY SATURDAY BEFORE THE NEXT SYSTEM BEGINS TO IMPACT
THE PACIFIC NORTHWEST. BY SATURDAY NIGHT...AN UPPER LEVEL LOW
PRESSURE TROF WILL BE OVER THE ZONES. A LARGE SPLIT WILL HAVE
DEVELOPED WITH MOST OF THE ENERGY SOUTH OF THE ZONES OVER THE FOUR
CORNERS AND NORTH OVER CANADA. SOUTHWEST MONTANA WILL BE QUITE MOIST
AND WILL HAVE BEST CHANCE FOR PRECIP. HIGH PRESSURE WILL BUILD ALOFT
SUNDAY AND CONDITIONS WILL DRY. SOUTHWEST FLOW AHEAD OF ANOTHER LOW
PRESSURE TROF OVER THE EASTERN PACIFIC WILL BEGIN TO INCREASE
MOISTURE WEST OF THE DIVIDE...AND OVER THE ROCKIES. THE GFS MOVES
THIS TROF OVER THE WEST COAST SUNDAY NIGHT AND OVER THE PACIFIC
NORTHWEST BY MONDAY MORNING. THE ECMWF IS MUCH SLOWER AND LEAVES THE
ZONES UNDERNEATH A RIDGE. THE GFS TROF WILL BE OVER WESTERN MONTANA
MONDAY MORNING AND PRECIP AHEAD OF THE SYSTEM WILL HAVE SPREAD
ACROSS THE ZONES. AN ASSOCIATED SURFACE COLD FRONT WILL CROSS THE
ZONES AS WELL. AGAIN...THE ECMWF IS SLOWER...BUT THIS WILL BRING A
PERIOD OF STRONGER WINDS AND PRECIP...AND COOLER TEMPS WILL FOLLOW
THE FRONT AS WELL. BY MONDAY NIGHT...THE TROF WILL BE EAST OF THE
ZONES AND WEAK HIGH PRESSURE WILL BEGIN TO BUILD ALOFT. A DEEP LOW
PRESSURE SYSTEM WILL BE APPROACHING THE WEST COAST LATE THURSDAY AND
MOISTURE AHEAD OF THIS SYSTEM WILL SPREAD OVER THE ROCKIES. THE BEST
CHANCE FOR PRECIP WILL OCCUR DURING THE NIGHT WHEN THE ASSOCIATED
COLD FRONT CROSSES THE ZONES. ZELZER/MPJ

&&

.AVIATION...
UPDATED 2350Z.
STRONG SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING MOISTURE AND
INSTABILITY TO THE AREA. AREAS OF EVENING RAIN AND/OR SNOW WILL
BECOME WIDESPREAD SNOW AFTER MIDNIGHT. VFR CONDITIONS PREVAIL ALONG
THE HI-LINE BUT WILL BECOME MVFR AFTER 06Z DUE TO LOWERING CEILINGS
AND SNOW. MVFR/IFR CONDITIONS PREVAIL ELSEWHERE DUE TO LOW CEILINGS
AND RAIN/SNOW. MOUNTAINS WILL BE OBSCURED.

&&

.HYDROLOGY...
RECENT WARM TEMPERATURES HAVE RESULTED IN SEVERAL STREAMS AND CREEKS
OVERFLOWING THEIR BANKS IN HILL AND BLAINE COUNTIES. LOW LAND
FLOODING HAS BEEN REPORTED AS WELL AS FLOODING OF SOME ROADS.
COOLER TEMPERATURES AND LIGHT SNOW ARE EXPECTED THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  36  25  48 / 100 100  30  20
CTB  26  39  25  48 /  40  50  20  10
HLN  28  37  24  50 /  90  90  30  20
BZN  26  38  23  48 / 100 100  30  30
WEY  23  33  18  35 / 100  80  50  40
DLN  26  38  24  46 /  80  90  40  20
HVR  27  41  26  49 /  40  40  20  20
LWT  26  33  20  45 / 100 100  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY CHOUTEAU...EASTERN
TETON...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY BEAVERHEAD...
GALLATIN...MADISON...MEAGHER.

WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE
6500 FEET FOR BEAVERHEAD...GALLATIN...MADISON...MEAGHER.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS
BELOW 4000 FEET FOR CASCADE...FERGUS...JUDITH BASIN.

WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE
4000 FEET FOR CASCADE...FERGUS...JUDITH BASIN.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS
BELOW 6000 FEET FOR BROADWATER...CENTRAL AND SOUTHERN LEWIS AND
CLARK...JEFFERSON.

WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE
6000 FEET FOR BROADWATER...CENTRAL AND SOUTHERN LEWIS AND
CLARK...JEFFERSON.

AREAL FLOOD ADVISORY UNTIL 10 AM MDT FRIDAY FOR HILL COUNTY.

AREAL FLOOD ADVISORY UNTIL 345 PM MDT FRIDAY FOR BLAINE COUNTY.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 7, 1:41 PM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT THU APR 7 2011

MTZ008-015-052>055-082045-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
241 PM MDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6500
FEET AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS
BELOW 6500 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6500
FEET AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS
BELOW 6500 FEET THROUGH EARLY FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TONIGHT THROUGH FRIDAY MORNING.
REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS
TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ012-014-050-051-082045-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-FERGUS-
241 PM MDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 4000 FEET.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS BELOW 4000
FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR ELEVATIONS ABOVE 4000
FEET THROUGH FRIDAY.

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ELEVATIONS BELOW 4000
FEET THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TONIGHT THROUGH FRIDAY MORNING.
REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS
TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ011-082045-
HILL-
241 PM MDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT.

A BROAD PACIFIC LOW WILL IMPACT THE REGION TONIGHT. UP-SLOPE FLOW
ACROSS NORTH-CENTRAL MONTANA WILL GENERATE LIGHT SNOWFALL AT
TIMES. SNOWFALL ESTIMATES ARE SUBJECT TO CHANGE AS RECENT WARM
CONDITIONS...INSTABILITY...AND EXPECTED HIGH TEMPERATURES ALL
INTERACT TO CAUSE SOME UNCERTAINTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL AT LEAST
10 AM MDT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS AND SMALL STREAMS.
REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

MTZ009-010-044>047-082045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-
241 PM MDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BROAD PACIFIC LOW WILL IMPACT THE REGION TONIGHT. UP-SLOPE FLOW
ACROSS NORTH-CENTRAL MONTANA WILL GENERATE LIGHT SNOWFALL AT
TIMES. SNOWFALL ESTIMATES ARE SUBJECT TO CHANGE AS RECENT WARM
CONDITIONS...INSTABILITY...AND EXPECTED HIGH TEMPERATURES ALL
INTERACT TO CAUSE SOME UNCERTAINTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ013-048-049-082045-
CHOUTEAU-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
241 PM MDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TONIGHT THROUGH FRIDAY MORNING.
REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS
TO VISIBILITY WOULD BE GREATLY APPRECIATED.

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Cascade

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Ulm 12SSE.

Winter Storm, Chouteau

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Highwood 9SE.

Winter Storm, Southern Lewis and Clark

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Marysville 1WNW.

Winter Storm, Madison

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Madison forecast zone
Reported by
Mesonet

Fifteen inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).

Winter Storm, Judith Basin

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Judith Basin forecast zone
Reported by
COOP Observer

Ten inches of snow fell at Stanford.

Winter Storm, Fergus

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Fergus forecast zone
Reported by
Mesonet

Ten inches of snow fell at Garneill 12ENE (the Crystal Lake SNOTEL site - elevation 6050 feet).

Winter Storm, Jefferson

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Jefferson forecast zone
Reported by
Trained Spotter

Twenty-three inches of snow fell at Corbin 1NE.

Winter Storm, Broadwater

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Broadwater forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Maudlow 12N.

Winter Storm, Meagher

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Meagher forecast zone
Reported by
Mesonet

Twelve inches of snow fell at White Sulphur Springs 18W (the Pickfoot Creek SNOTEL site - elevation 6650 feet).

Winter Storm, Beaverhead

When
April 7, 6:00 PM MST to April 8, 4:37 PM MST
Where
Beaverhead forecast zone
Reported by
Mesonet

Thirteen inches of snow fell at Grant 18W (the Lemhi Ridge SNOTEL site - elevation 8100 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299706, 299707, 299709, 299710, 299711, 299714, 299715, 299716, 299717, 299718.